Alert archive / California / Winter Storm Warnings in 2017

Winter Storm Warning 7, NWS Sacramento, CA

February 2, 2017

NWS Sacramento, CA issued this winter storm warning at Feb 2, 2017, 10:44 AM PST. It took effect at Feb 2, 2017, 10:00 PM PST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 2017, 10:44 AM PST (18:44 UTC)
In effect from
Feb 2, 2017, 10:00 PM PST
Expired
Feb 4, 2017, 3:30 AM PST
In force
30 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

822 
WWUS46 KSTO 021844
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
1044 AM PST THU FEB 2 2017

...BREAK IN MOUNTAIN SNOW TODAY BUT RETURNS TONIGHT THROUGH EARLY
SATURDAY...

.PERIODS OF MODERATE TO HEAVY SNOW WILL RETURN LATER TONIGHT 
ACROSS THE HIGHER ELEVATIONS INTO EARLY SATURDAY. GUSTY WINDS AT 
TIMES MAY CAUSE BRIEF WHITE-OUT CONDITIONS ESPECIALLY ON FRIDAY. 
TRAVEL IMPACTS ARE LIKELY WITH DELAYS AND CHAIN CONTROLS EXPECTED.


CAZ068-069-031400-
/O.CAN.KSTO.WS.W.0006.000000T0000Z-170204T1200Z/
/O.NEW.KSTO.WS.W.0007.170203T0600Z-170204T1200Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF CHESTER, QUINCY, AND BLUE CANYON
1044 AM PST THU FEB 2 2017

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW, WHICH IS IN EFFECT FROM 10 PM THIS 
EVENING TO 4 AM PST SATURDAY. 

* TIMING...THERE IS CURRENTLY A BREAK IN THE SNOW OVER THE SIERRA.
  SNOW LEVELS HAVE RISEN TODAY, BUT WILL BE LOWERING TONIGHT WHEN
  THE NEXT WAVE OF HEAVY PRECIPITATION ARRIVES.

* LOCATIONS...INTERSTATE 80 OVER DONNER PASS, HIGHWAY 50 OVER 
  ECHO SUMMIT, HIGHWAY 88 OVER CARSON PASS AND LASSEN VOLCANIC 
  NATIONAL PARK. 

* MAIN IMPACT...SLIPPERY, SNOW COVERED ROADS WITH LIMITED 
  VISIBILITY DUE TO HEAVY SNOW AND BLOWING SNOW. 

* SNOW ACCUMULATIONS...UP TO 6 INCHES BETWEEN 5000 TO 6000 FEET
  WITH 1 TO 3 FEET IN THE NORTHERN SIERRA AND SOUTHERN CASCADE
  CREST. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL, KEEP AN EXTRA FLASHLIGHT, FOOD,
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA 
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO


$$
4 follow-up statements
397 
WWUS46 KSTO 030344
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
744 PM PST THU FEB 2 2017

...BREAK IN MOUNTAIN SNOW THIS EVENING BUT RETURNS LATER TONIGHT 
THROUGH EARLY SATURDAY...

.PERIODS OF MODERATE SNOW WILL RETURN LATER TONIGHT ACROSS THE 
HIGHER ELEVATIONS. SNOW WILL LIKELY BECOME HEAVY AT TIMES BELOW 
PASS LEVELS FRIDAY INTO EARLY SATURDAY. GUSTY WINDS AT TIMES MAY 
CAUSE BRIEF WHITE-OUT CONDITIONS ESPECIALLY ON FRIDAY. TRAVEL 
IMPACTS ARE LIKELY WITH DELAYS AND CHAIN CONTROLS EXPECTED.

CAZ068-069-031400-
/O.CON.KSTO.WS.W.0007.170203T0600Z-170204T1200Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF CHESTER, QUINCY, AND BLUE CANYON
744 PM PST THU FEB 2 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY...

* TIMING...SNOW LEVELS REMAIN HIGH ABOVE MAJOR PASS LEVELS, BUT
  WILL BE LOWERING LATE TONIGHT WHEN THE NEXT WAVE OF
  PRECIPITATION ARRIVES TO JUST BELOW MAJOR TRANS-SIERRA PASS
  LEVELS. FURTHER LOWERING OF SNOW LEVELS IS EXPECTED ON FRIDAY.

* LOCATIONS...INTERSTATE 80 OVER DONNER PASS, HIGHWAY 50 OVER 
  ECHO SUMMIT, HIGHWAY 88 OVER CARSON PASS AND LASSEN VOLCANIC 
  NATIONAL PARK. 

* MAIN IMPACT...SLIPPERY, SNOW COVERED ROADS WITH LIMITED 
  VISIBILITY DUE TO HEAVY SNOW AND BLOWING SNOW. 

* SNOW ACCUMULATIONS...UP TO 6 INCHES BETWEEN 5000 TO 6000 FEET 
  WITH 1 TO 3 FEET IN THE NORTHERN SIERRA AND SOUTHERN CASCADE 
  CREST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL, KEEP AN EXTRA FLASHLIGHT, FOOD,
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
942 
WWUS46 KSTO 031234
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
434 AM PST FRI FEB 3 2017

...HIGH ELEVATION SNOW WILL IMPACT SIERRA TRAVEL TODAY THROUGH
EARLY SATURDAY...

.PERIODS OF MODERATE SNOW WILL CONTINUE TODAY ACROSS THE HIGHER 
ELEVATIONS. ALTHOUGH SNOW LEVELS WILL REMAIN RELATIVELY HIGH, 
SNOW WILL FALL LOW ENOUGH TO IMPACT PASS LEVELS OF THE MAJOR 
TRANS-SIERRA HIGHWAYS. SNOW WILL LIKELY BECOME HEAVY AT TIMES 
INTO EARLY SATURDAY. GUSTY WINDS AT TIMES MAY CAUSE BRIEF WHITE- 
OUT CONDITIONS ESPECIALLY LATE TODAY. TRAVEL IMPACTS ARE LIKELY 
WITH DELAYS AND CHAIN CONTROLS EXPECTED.

CAZ068-069-040030-
/O.CON.KSTO.WS.W.0007.000000T0000Z-170204T1200Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF CHESTER, QUINCY, AND BLUE CANYON
434 AM PST FRI FEB 3 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY...

* TIMING...SNOW LEVELS HAVE LOWERED TO MAJOR PASS LEVELS WITH
  PERIODS OF HEAVY SNOW EXPECTED THROUGH EARLY SATURDAY. 

* LOCATIONS...INTERSTATE 80 OVER DONNER PASS, HIGHWAY 50 OVER 
  ECHO SUMMIT, HIGHWAY 88 OVER CARSON PASS AND LASSEN VOLCANIC 
  NATIONAL PARK. 

* MAIN IMPACT...SLIPPERY, SNOW COVERED ROADS WITH LIMITED
  VISIBILITY DUE TO HEAVY SNOW AND BLOWING SNOW. CONTINUED CHAIN
  CONTROLS LIKELY. 

* SNOW ACCUMULATIONS...8 TO 15 INCHES OF ADDITIONAL SNOW
  ACCUMULATION WITH UP TO 2 FEET AT THE HIGHEST ELEVATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL, KEEP AN EXTRA FLASHLIGHT, FOOD,
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
355 
WWUS46 KSTO 032214
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
214 PM PST FRI FEB 3 2017

...HIGH ELEVATION SNOW WILL IMPACT SIERRA TRAVEL THROUGH EARLY 
SATURDAY...

.PERIODS OF MODERATE SNOW WILL CONTINUE THROUGH EARLY SATURDAY
ACROSS THE HIGHER ELEVATIONS. SNOW LEVELS WILL CONTINUE TO HOVER
BETWEEN 5000 AND 6000 FEET. SNOW WILL LIKELY BE HEAVY AT TIMES 
INTO EARLY SATURDAY. GUSTY WINDS AT TIMES MAY CAUSE BRIEF WHITE- 
OUT CONDITIONS ESPECIALLY LATE TODAY. TRAVEL IMPACTS ARE LIKELY 
WITH DELAYS AND CHAIN CONTROLS EXPECTED.

CAZ068-069-041200-
/O.CON.KSTO.WS.W.0007.000000T0000Z-170204T1200Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF CHESTER, QUINCY, AND BLUE CANYON
214 PM PST FRI FEB 3 2017

...WINTER STORM WARNING REMAINS IN EFFECT ABOVE 6000 FEET UNTIL 4
AM PST SATURDAY...

* TIMING...PERIODS OF MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH
  EARLY SATURDAY MORNING. 

* LOCATIONS...INTERSTATE 80 OVER DONNER PASS, HIGHWAY 50 OVER ECHO
  SUMMIT, HIGHWAY 88 OVER CARSON PASS AND LASSEN VOLCANIC NATIONAL
  PARK. SNOW LEVELS WILL FLUCTUATE BETWEEN 5000 AND 6000 FEET.

* MAIN IMPACT...SLIPPERY, SNOW COVERED ROADS WITH LIMITED 
  VISIBILITY DUE TO HEAVY SNOW AND BLOWING SNOW. CONTINUED CHAIN 
  CONTROLS LIKELY. 

* SNOW ACCUMULATIONS...ADDITIONAL 6 TO 12 INCHES OF SNOW POSSIBLE
  ON TOP OF THE SNOW THAT FELL EARLIER TODAY. STORM TOTAL SNOW
  ACCUMULATIONS OF 1 TO 2 FEET...LOCALLY UP TO 3 FEET AT THE
  HIGHEST ELEVATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL, KEEP AN EXTRA FLASHLIGHT, FOOD,
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
551 
WWUS46 KSTO 041130
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 AM PST SAT FEB 4 2017

...MOUNTAIN SNOW SHOWERS CONTINUE THROUGH TONIGHT...

.SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS THROUGH TONIGHT WITH
FEWER SHOWERS EXPECTED SUNDAY. ANOTHER PACIFIC STORM WILL BRING 
MORE SNOW AND WIND TO THE MOUNTAINS SUNDAY NIGHT AND MONDAY.

CAZ068-069-050000-
/O.CAN.KSTO.WS.W.0007.000000T0000Z-170204T1200Z/
/O.NEW.KSTO.WW.Y.0007.170204T1130Z-170205T0600Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF CHESTER, QUINCY, AND BLUE CANYON
330 AM PST SAT FEB 4 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND WIND, WHICH IS IN EFFECT UNTIL 10 
PM PST THIS EVENING. THE WINTER STORM WARNING HAS BEEN CANCELLED. 

* TIMING...SNOW SHOWERS CONTINUE TODAY INTO TONIGHT...POSSIBLY
  HEAVY AT TIMES ALONG WITH GUSTY WIND.

* LOCATIONS...INTERSTATE 80 OVER DONNER PASS, HIGHWAY 50 OVER ECHO
  SUMMIT, HIGHWAY 88 OVER CARSON PASS AND LASSEN VOLCANIC NATIONAL
  PARK. SNOW LEVELS EXPECTED TO BE AROUND 5500 TO 6000 FEET.

* MAIN IMPACT...SLIPPERY, SNOW COVERED ROADS WITH LIMITED
  VISIBILITY DUE TO SNOW AND BLOWING SNOW. CONTINUED CHAIN
  CONTROLS LIKELY. 

* SNOW ACCUMULATIONS...ADDITIONAL 4 TO 8 INCHES OF SNOW POSSIBLE
  ABOVE 6000 FEET THROUGH TONIGHT.

* OTHER IMPACTS...SOUTHWEST WIND 15 TO 30 MPH WITH GUSTS UP TO 45
  MPH OVER HIGHER TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND WIND MEANS THAT PERIODS OF
SNOW AND BLOWING SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. 
BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES, AND 
USE CAUTION WHILE DRIVING.

INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 2, 2:55 AM PST, 7 hours 49 minutes earlier.

Area forecast discussion, Feb 2, 2:55 AM PST, 7 hours 49 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
255 AM PST Thu Feb 2 2017

.Synopsis...
Wet pattern returns today with rain and mountain snow today and
Friday. Gusty winds Friday. Showers Saturday will be followed by
another round of heavier precipitation Late Sunday. Wet pattern
continuing through next week.

&&

.Discussion...
First in a series of Pacific frontal systems is now pushing on to
the coast bringing rain to the coast range. Ahead of this system a
shortwave disturbance is currently bringing light precipitation
from about Sacramento southward as it pivots to the northeast in
warm sector southwest flow. The initial front swings across norcal
today bringing heavier rain and mountain snow. Snow levels are
expected to be moderately high but low enough to impact Sierra
travel. The main upper low now centered near 39N 137 W will
quickly pivot another frontal band through norcal on Friday. This
system will also contain moderate rain and mountain snow with
moderately high snow levels but will also likely be a windier
system. Projected surface gradients from SAC to MFR top 10 mb on
Friday which should be sufficient to generate wind advisory winds
in the Sacramento valley and foothills. Have therefore issued a
wind advisory for this area for most of Friday. Upper shortwave
passes through norcal Friday afternoon bringing enough instability
for a threat of thunderstorms especially to the northern
Sacramento valley. NAM and GFS both showing low level shear so
worth watching models for severe thunderstorm potential Friday
afternoon. Flat, moist southwest flow continues on Saturday for a
continued shower threat during the day Saturday. Sunday could
start out dry but next Pacific system moves quickly to the coast
by Sunday afternoon. Moderate precipitation is likely to return to
Norcal by Sunday night with another round of moderately strong
winds.

&&
.EXTENDED DISCUSSION (Monday THROUGH Thursday)

Models showing wet weather continuing Monday through Thursday of
next week. Pacific cold front moves through Monday followed by
overrunning warm frontal precip Tuesday into Wednesday. Another
strong cold front moves through Thursday into Friday. Snow levels
expected around 5000 to 6000 feet Monday, rising Tuesday into
Thursday above pass levels. Gusty wind at times can be expected
through the extended forecast period with high temperatures
slightly above normal beyond Monday.

&&

.AVIATION...

Low pres sys apchs Intr NorCal with assocd fntl sys movg thru. For
Intr NorCal wdsprd MVFR/IFR nxt 24 hrs with lcl LIFR ovr Wrn
Plumas/Siernev fthls/mtns. In Cntrl Vly, areas SEly sfc wnd gsts
to 25 kts aft 06z Thu.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 4 AM PST Saturday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Wind Advisory from 4 AM to 10 PM PST Friday for Central
Sacramento Valley-Northeast Foothills/Sacramento Valley-Northern
Sacramento Valley-Southern Sacramento Valley.

&&

In the hours before

Local storm report, Feb 2, 7:20 AM PST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
720 AM PST THU FEB 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     SNOW             5 ENE CISCO             39.32N 120.45W
02/02/2017  M2.0 INCH        NEVADA             CA   TRAINED SPOTTER

            SNOW TURNED OVER TO LIGHT RAIN AT OBS.

&&

NWS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 4:06 AM PSTWind AdvisorySTO47 hr

Nearby

Winter Storm Warnings in California, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.